Mirena and Weight Gain

February 10, 2011

Mirena can offer many advantages to the woman looking for a birth control method she isn't required to think about every day. Once the Mirena is inserted, the user has to do nothing other than checking the strings once a month following the monthly menstrual cycle. The IUD is made of soft flexible plastic, and although many women report pain during insertion of the IUD, most report no pain after insertion. The Mirena IUD releases small amounts of progestin which prevents pregnancy, and is widely considered one of the most effective birth control options available today. The Mirena can be left in place for up to five years, and, generally speaking, the user will be able to become pregnant immediately following the removal of the device. The Mirena IUD generally lessens the severity of the woman's monthly symptoms such as cramping, bloating and fatigue.

Can Mirena Cause Weight Gain?

Once of the main reason some women hesitate to use the Mirena IUD is due to the possibility of weight gain as a side effect. The hormone used in the Mirena IUD is levonorgestrel, and is the hormone which makes the uterus a hostile environment for the sperm, rendering them unable to survive long enough to fertilize an egg. Levonorgestrel is progestin based, therefore, just like many other female hormones, has the potential to cause weight gain. The literature will tell you there is no direct correlational evidence of weight gain being caused by the Mirena IUD, and that gaining weight while using Mirena could be a consequence of other factors unrelated to the actual device, however many women would disagree.

Other Factors Involved

Most doctors advise their patients who choose Mirena as a birth control option to monitor their diet, activity levels and stress in their lives carefully, as any or all of these could be the cause of weight gain rather than the IUD itself. Other medical conditions can also cause weight gain, so you should have a full physical and speak to your doctor regarding any negative health issues. There is some evidence that there can be a thyroid reaction to the progestin in Mirena causing a weight gain of up to 25 pounds. Unfortunately, progestin is known to stimulate the appetite, thus causing weight gain. Progestin also tends to block a woman's estrogen, which can also cause weight gain. Although estrogen can cause an initial weight gain, it is generally due to water weight. After that initial gain, estrogen can actually keep your body from putting on weight, so when the progestin blocks your natural estrogen, weight gain can occur. The excess hunger you may feel while on Mirena, along with the resulting weight gain, will generally go away once you have had Mirena removed.

Insensitivity to Insulin

Finally, a thus-far-unproven theory is that weight gain occurs when progestin levels reduce a woman's sensitivity to insulin, the hormone which converts sugar in the body to energy. This insensitivity to insulin can lead to Type 2 diabetes, a disease which is associated with being overweight. Scientists have now determined that even people without diabetes can gain weight when they are struck by insulin insensitivity which can be triggered by progestin. Women will feel intense hunger when there are high levels of insulin in their bodies, however normally only those women who have a genetic tendency toward such insulin insensitivity would be affected by weight gain when taking Mirena.

Enjoyed reading?
Share the post with friends:
Comments
profile shadow

Recent Discussions

Related Articles